Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 207, NWS Des Moines, IA

July 9, 2003Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 7:36 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 7:36 PM CDT (00:36 UTC)
Expired
Jul 9, 2003, 8:00 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Appanoose County, IA, Wayne County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100036
SVRDMX
IAC007-185-100115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  EASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NUMA...OR ABOUT 37 MILES SOUTHWEST OF
  OTTUMWA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CENTERVILLE MUNICIPAL AIRPORT AROUND 745 PM...
  NEAR EXLINE AROUND 750 PM AND
  6 MILES SOUTHWEST OF MOULTON AROUND 800 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA. THIS STORM PRODUCED SIGNIFICANT TREE DAMAGE IN LINEVILLE 
AROUND 723 PM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR
IOWA.

LAT...LON 4089 9327 4060 9327 4060 9267 4089 9266

BOKSA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:05 AM CDT, 8 hours 31 minutes earlier.

Area forecast discussion, Jul 9, 11:05 AM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT WED JUL 9 2003

ZONE UPDATE COMING OUT SHORTLY MAINLY TO TWEAK TEMPS.  ACTIVE
WEATHER WITH THREAT OF SEVERE AND HEAVY RAIN WILL REMAIN OVR CENTRAL
IOWA UNTIL THE UPPER SYSTEM PUSHES EAST THIS AFTERNOON AND THE
SURFACE LOW EXITS THIS EVENING.  BEST THREAT FOR SEVERE LOOKS TO BE
OVER SOUTHEASTERN IOWA BETWEEN 19Z AND 01Z MAINLY SOUTH OF THE 850
BOUNDARY AND ALONG THE SURFACE BOUNDARY.  CLOUD COVER COULD HAVE AT
LEAST SOME IMPACT THOUGH.  I THOUGHT WE WOULD SEE MORE SUN THAN WE
ARE.  GIVEN THE DYNAMICS OF THE SITUATION THOUGH THE AFFECT OF THE
CLOUDS MAY BE TO DELAY THREAT.

.DSM...FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH MIDNIGHT THURSDAY
MORNING.

FAB
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 15 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY

WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE
MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS
WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK
WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND
NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND
SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL
DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL
IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.
SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

RUSSELL

In the hours before

Local storm report, Jul 9, 4:59 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0459 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    4 W AUDUBON               IA   0.88 IN HAIL
07/09/03   AUDUBON                        SEVERE WEATHER SPOTTER
                                          REPORTED FEW LARGE HAIL
                                          STONES OF NICKEL SIZED
                                          MIXED WITH NUMEROUS PEA
                                          SIZED HAIL

BROCK
Local storm report, Jul 9, 5:06 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0506 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    4 W AUDUBON               IA   0.88 IN HAIL
07/09/03   AUDUBON                        SEVERE WEATHER SPOTTER
                                          REPORTED PEA SIZED HAIL
                                          WITH MIXTURE OF NICKEL SIZE
                                          HAIL

BB
Local storm report, Jul 9, 6:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0645 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 AM    1 E KAMRAR                IA   1.00 IN HAIL
07/09/03   HAMILTON                       NEAR THE JUNCTION OF D41
                                          AND HWY 69.

0544 AM    3 SE KAMRAR               IA   TORNADO
07/09/03   HAMILTON

0633 AM    5 SW BUCKEYE              IA   1.75 IN HAIL
07/09/03   HARDIN                         CORN CRIB BLOWN OVER.

CAB
Special weather statement, Jul 9, 6:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED JUL 9 2003

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-100100-

...TORNADO WATCH #698 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CALHOUN               CARROLL
  CASS                  CRAWFORD              DALLAS
  EMMET                 GREENE                GUTHRIE
  HUMBOLDT              KOSSUTH               MADISON
  PALO ALTO             POCAHONTAS            SAC
  WEBSTER

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-082>086-
092>097-100100-

...TORNADO WATCH #698 REMAINS IN EFFECT UNTIL 800 PM CDT FOR THE
COUNTIES OF...

  APPANOOSE             BLACK HAWK            BREMER
  BUTLER                CERRO GORDO           CLARKE
  DAVIS                 DECATUR               FRANKLIN
  GRUNDY                HAMILTON              HANCOCK
  HARDIN                JASPER                LUCAS
  MAHASKA               MARION                MARSHALL
  MONROE                POLK                  POWESHIEK
  RINGGOLD              STORY                 TAMA
  TAYLOR                UNION                 WAPELLO
  WARREN                WAYNE                 WINNEBAGO
  WORTH                 WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:28 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne32 min
Jul 9, 8:04 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.